Vol. 85, No. 1, 1979

Recent Issues
Vol. 322: 1  2
Vol. 321: 1  2
Vol. 320: 1  2
Vol. 319: 1  2
Vol. 318: 1  2
Vol. 317: 1  2
Vol. 316: 1  2
Vol. 315: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
The group of units of a commutative semigroup ring

Robert William Gilmer, Jr. and Raymond Heitmann

Vol. 85 (1979), No. 1, 49–64

We seek a characterization, in terms of the coefficients and support of an element, of the units of the semigroup ring R[X;S], where R is a commutative ring with identity and S is an additive abelian semigroup with identity. Such a characterization requires some restrictions on the semigroup S.

We obtain results of the desired form in §2 for the case where S is torsion-free and cancellative, and in §3 under the weaker hypothesis that S is torsion-free and has no nonzero idempotents. Under this weaker hypothesis on S, the torsion subgroup of the group of units of R[X;S] is determined in §4 of this paper.

Mathematical Subject Classification 2000
Primary: 20M25
Received: 29 November 1978
Published: 1 November 1979
Robert William Gilmer, Jr.
Raymond Heitmann
University of Texas, Austin
Austin TX
United States